Kansas, 2024

High Wind in Kansas, February 27, 2024

February 27, 2024 · NWS DDC · 1 event in 1 county or zone

Widespread strong winds, with gusts in excess of 50 mph developed on the late morning hours of the 27th of February and persisted though the late afternoon hours. High wind criteria (58 mph or higher) was measured at a few sites.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Widespread strong winds, with gusts in excess of 50 mph developed on the late morning hours of the 27th of February and persisted though the late afternoon hours. High wind criteria (58 mph or higher) was measured at a few sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 27, 2:14 PM CST, 1 hour 16 minutes earlier. Its key messages:

  • Colder air surging into western Kansas tonight will drop temperatures well below freezing by daybreak Wednesday morning.
  • A warming trend is expected later in the week with temperatures climbing well above seasonal levels by Saturday.
Area forecast discussion, Feb 27, 2:14 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
214 PM CST Tue Feb 27 2024

.KEY MESSAGES...

- Colder air surging into western Kansas tonight will drop
  temperatures well below freezing by daybreak Wednesday
  morning.

- A warming trend is expected later in the week with
  temperatures climbing well above seasonal levels by Saturday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 203 PM CST Tue Feb 27 2024

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains downstream of an upper level trough of low
pressure dipping southeast through the Great Basin. Near the surface,
a strong cold front is surging southward through southwest
Kansas into northern Oklahoma

Relatively dry conditions are forecast during the period despite the
SREF indicating a potent upper level shortwave trough quickly pushing
eastward through the Western High Plains tonight, then farther east
into the Ohio River Valley Wednesday. However, with a minimal amount
of moisture associated with the system itself, there is a minimal
chance (20-30%) for a very brief period of light snow early this
evening as a band of H7 frontogenetic banding spreads southeast
across southwest/central Kansas. If any at all, the best chance
for a brief stint of light snow is expected to be across west
central into central Kansas where the NBM 4.1 suggests a 10-20%
probability of snow accumulations exceeding 0.1 of an inch.

Much colder air spilling south through western Kansas tonight will
send the H85 0C isotherm well into Oklahoma by daybreak Wednesday
morning. Look for lows down into the teens/20s(F) with the NBM 4.1
indicating a 70-90% probability of low temperatures falling below
28F. Quickly departing surface high pressure will return low level
southerlies to southwest Kansas by late Wednesday, helping draw
slightly warmer air back into the area with H85 temperatures nudging
back above 0C. With the NBM 4.1 painting a 70-90% probability of
temperatures exceeding 45F, look for afternoon highs well up into
the 40s(F) to near 50F.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 203 PM CST Tue Feb 27 2024

A drier pattern is forecast to persist through the end of the week
as medium range ensembles indicate a fairly zonal flow aloft prevailing
across the Western High Plains during the period. An upper level
shortwave trough ejecting east-northeast out of the Desert Southwest
Thursday is projected to skirt just to our south across north
Texas/western Oklahoma late Thursday, but the NBM 4.1 shows less
than a 10% probability of any appreciable precip falling across south
central Kansas. A warming trend will return temperatures to well
above seasonal levels by the end of the week as prevailing southerlies
enhance warm air advection into western Kansas, pushing H85
temperatures well up into the mid/upper teens(C). The NBM 4.1 and
GEFS Ensemble members indicate a 70-90% probability of afternoon
highs exceeding 70F Saturday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1029 AM CST Tue Feb 27 2024

VFR conditions will prevail in vicinity of all TAF sites through
early Wednesday. Strong north winds around 25 to 35kt with gusts
up to 45kt will develop through mid-afternoon behind a cold front
surging southward across southwest/central Kansas. North winds are
expected to gradually subside later this evening through early
Wednesday morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for KSZ066-
074>081-084>090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Feb 27, 3:31 AM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
331 AM CST Tue Feb 27 2024

KSZ030-031-043>046-061>066-074>081-084>090-280945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
331 AM CST Tue Feb 27 2024 /231 AM MST Tue Feb 27 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

An abrupt cold front will enter the area, moving through Hays by
around noon, and rapidly south across the rest of the area during
the remainder of the afternoon. The front will aggravate the
critical fire weather conditions expected across roughly the
southern half of the area. Open burning is strongly discouraged
areawide.

A Red Flag Warning is in effect This Afternoon - please see the
Red Flag Warning message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The weekend and beyond may be shaping up to be another period of
Significant to critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be need Today or Tonight.

MR

In the hours before

Local storm report, Feb 27, 12:08 PM CST, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1208 PM CST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     Non-Tstm Wnd Gst 2 WSW Liberal           37.03N 100.97W
02/27/2024  M54 MPH          Seward             KS   AWOS

            AWOS station KLBL Liberal.

1115 AM     Non-Tstm Wnd Gst 1 WSW Hugoton           37.17N 101.37W
02/27/2024  M51 MPH          Stevens            KS   AWOS

            AWOS station KHQG Hugoton.

1123 AM     Non-Tstm Wnd Gst 9 NW Wilburton          37.14N 101.90W
02/27/2024  M52 MPH          Morton             KS   Mesonet

            Mesonet station CGLK1 Cimarron.

1133 AM     Non-Tstm Wnd Gst 1 WSW Hayne             37.10N 100.81W
02/27/2024  M56 MPH          Seward             KS   Mesonet

            Mesonet station UP407 0.6 SW Hayne (UPR).

1134 AM     Non-Tstm Wnd Gst 2 ENE Plains City       37.28N 100.55W
02/27/2024  M51 MPH          Meade              KS   Mesonet

            Mesonet station UP332 2.2 E Plains City
            (UPR).

1140 AM     Non-Tstm Wnd Gst 5 WNW Elkhart           37.04N 101.97W
02/27/2024  M51 MPH          Morton             KS   Mesonet

            Mesonet station CW8810 Elkhart.

1142 AM     Non-Tstm Wnd Gst 5 NE Meade              37.33N 100.27W
02/27/2024  M51 MPH          Meade              KS   Mesonet

            Mesonet station UP367 4.9 NE Meade (UPR).

1143 AM     Non-Tstm Wnd Gst 2 E Medicine Lodge      37.28N 98.55W
02/27/2024  M53 MPH          Barber             KS   ASOS

            ASOS station KP28 Medicine Lodge.

&&
Local storm report, Feb 27, 1:56 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
156 PM CST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Non-Tstm Wnd Gst 3 NW Pierceville        37.92N 100.72W
02/27/2024  M52 MPH          Finney             KS   ASOS

            ASOS station KGCK Garden City.

1255 PM     Non-Tstm Wnd Gst 2 NNW Ulysses           37.60N 101.37W
02/27/2024  M52 MPH          Grant              KS   AWOS

            AWOS station KULS Ulysses.

1256 PM     Non-Tstm Wnd Gst 3 ENE Dodge City        37.77N 99.97W
02/27/2024  M51 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

0130 PM     Non-Tstm Wnd Gst 3 W Bloom               37.49N 99.96W
02/27/2024  M50 MPH          Ford               KS   Mesonet

            Mesonet station DW9907 Bloom.

&&
Local storm report, Feb 27, 2:52 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
252 PM CST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Non-Tstm Wnd Gst 3 NW Pierceville        37.92N 100.72W
02/27/2024  M54 MPH          Finney             KS   ASOS

            ASOS station KGCK Garden City.

0201 PM     Non-Tstm Wnd Gst 5 WNW Elkhart           37.04N 101.97W
02/27/2024  M56 MPH          Morton             KS   Mesonet

            Mesonet station CW8810 Elkhart.

0221 PM     Non-Tstm Wnd Gst 3 ENE Dodge City        37.77N 99.97W
02/27/2024  M57 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Barber

When
February 27, 3:30 PM CST
Where
Barber forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Wind gusts were measured at 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164043.